What Is Drug Induced Fever?
Drug induced fever is a cause of fever that is caused by drugs we take due to various medical conditions. Yes, fever can also be caused by medicines. Sounds surprising! Check out this article below for complete details.
Why does drug cause fever?
Drug-induced fever may be the only symptom of an adverse drug reaction in up to 5% of cases of drug hypersensitivity. The mechanisms by which drugs cause fever are not well understood in many cases. But various data shows that there are particular drugs which cause fever in most of the cases. Though, virtually any drug can cause drug induced fever, it is not possible to predict that who will develop drug induced fever.
These drug induced fever may result from hypersensitivity reactions, altered thermoregulatory homeostasis directly related to either drug administration or the drug’s pharmacologic action inside our body, or idiosyncratic reactions. Drugs that cause fever can be due to any of the reasons as mentioned above.
Hypersensitivity reactions usually cause an exanthem or enanthem and possible hepatic, renal, or pulmonary dysfunction in addition to fever. So these effects of adverse drug reaction is of particular concern along with fever.
Drugs That Cause Fever
Antimicrobial agents appear to be the most common cause of drug-induced fever and are responsible for approximately a third of episodes in some studies.
β-Lactams and sulfonamides cause most cases of drug induced fever. They are also the most frequently administered antimicrobials.
Anticonvulsants also commonly cause drug-induced fever. Altered thermoregulation is possible with a variety of drugs, including those with anticholinergic activity, such as phenothiazines and tricyclic antidepressants.
Sympathomimetic agents, such as amphetamines and cocaine,may also cause fever. Drug administration itself may cause fever if the vehicle of the drug is contaminated with exogenous pyrogens or chemical phlebitis occurs.
Some drugs have intrinsic pyrogenic properties, such as amphotericin B and bleomycin. Others cause fever as a result of their pharmacologic activity, such as interferon alfa or interleukin-2.
With antibiotics, a form of drug-induced fever occurs with the rapid lysis of spirochetes or other bacteria, known as the Jarisch-Herxheimer reaction.
Idiosyncratic drug-induced febrile reactions include malignant hyperthermia, neuroleptic malignant syndrome, and serotonin syndrome can also occur. Drugs implicated in these reactions are inhaled anesthetic agents, central nervous system dopamine depleting agents, and serotonin re-uptake inhibitors, among others.
Drug Induced Fever Diagnosis
In many cases it is found that after administration of drugs, fever develops. When no possible cause of fever is detected and it is seen that there is a history of drug intake, then it gives an indication that drug is the reason behind fever.
It is important to note that drug induced fever is a diagnosis of exclusion.The duration of drug exposure before the appearance of fever, the signs and symptoms of the patient, and the pattern of the fever are not particularly useful. Especially, when the patient takes a number of medicines, it is particularly becomes difficult to know the culprit drug that is causing fever.
It is vital to mention that drug induced fever is one of the potential cause of fever of unknown origin.
Elimination of a single drug at a time, beginning with the one most likely to be causative, is the usual means of identifying the causative agent. The fever becomes less severe or goes away once the drug has been eliminated from the body, usually within 3 to 4 days of discontinuing use of the drug.
It is also important to mention that drug should not be discontinued without consulting with the treating physician. Many times, alternative drugs are given in place of the fever causing drug to decrease the chance of getting drug induced fever.
Selected Drugs Associated with Drug Induced Fever
The following are the list of drugs that usually cause drug induced fever.
- Amphotericin B
- Beta lactam
3. Central Nervous System
- Interferon alfa
- Interleukin 2
3. Central Nervous System
- Serotonin reuptake inhibitors
Drug induced fever are one of the cause of fever. One can not predict who can develop fever after taking a drug. It is possible that one person gets fever after taking one group of drug, but may not get fever after taking another group of drug. In a single person, not all drugs cause fever.
So, it is important to find out which drug is causing fever. Avoidance of that particular drug usually resolves the issue. Always consult with your doctor if you get fever after taking a drug. Never discontinue a drug without consulting with your doctor. Stay healthy and happy.